Two investigators recently discovered the effects of the deadly drug fentanyl first-hand after arriving at the scene of a drug bust in the US.
It took just a puff of white powder from a plastic bag they handled to give them a nearly instantaneous reaction. They said it felt like their bodies were shutting down and they couldn't breathe. The colour in their skin drained, every move they made felt exaggerated.
"I thought that was it. I thought I was dying," one of the investigators says, in a Drug Enforcement Agency (DEA) video meant to warn first responders of the dangers they face when handling fentanyl.
The two investigators who inhaled the drug survived, but they are part of a trend that is worrying first responders who are increasingly exposed to the dangers of high-potency opioids when they follow police on drug raids.
US law enforcement and public health workers, even police dogs, are also at risk of fentanyl exposure on the job. As little as two milligrams of the drug, a synthetic opioid 30 to 50 times more powerful than heroine, can be deadly.
Recent Brown University research, published in early June, showed that one of the dangers of fentanyl is that not even users know when they are dealing with the drug.
"Most people are not asking for it. They can't avoid it, and their desire to avoid it is not reducing their risk," said the lead author of one study, Jennifer Carroll.
Emergency responders called to a drug bust or a possible overdose can inhale the powder without noticing or absorb the drug through their skin. Many do not know there is fentanyl in the room until they have already come into contact with it.
There has been a sharp increase in the number of law enforcement officers testing positive for fentanyl exposure since 2010, the Centers for Disease Control and Prevention (CDC) reports.
Data shows that fentanyl encounters by all people more than doubled in the US between 2014 and 2015, with an increase from 5,343 to 13,882. While fentanyl encounters include both prescription fentanyl and illicitly made fentanyl, the latter is reported to be the primary reason for increases in both fentanyl encounters and fatal overdoses.
According to the CDC, the rate of deaths linked to synthetic opioids other than methadone increased by 72.2 per cent from 2014 to 2015. The Brown University research, which focused on Rhode Island drug users, also noted a major increase in overdose deaths from fentanyl.
Prescribed by a doctor, the drug is used as part of anaesthesia to help prevent pain after surgery or other medical procedures. It can be injected, taken orally or through a patch.
Illicitly made, the drug can come as a pill or powder and is smoked or snorted. Much of the illegal fentanyl on the market is mixed with or sold as heroin, and comes into the country via Mexico and China, the DEA says.